Case 1: Valproic acid is associated with major birth defects, so CB should be advised to switch to an alternative antiepileptic drug (AED) before she becomes pregnant.
Valproic acid use should be avoided in all women of childbearing potential unless the drug is essential to the management of a woman’s medical condition. The FDA has written a black-box warning on the risks of major congenital malformations due to valproic acid, particularly neural tube defects when the drug is used in the first trimester of pregnancy. Valproic acid used throughout pregnancy has led to facial clefts, poor thinking skills, and hypospadias (a male defect in which the urinary opening forms below or on the side of the tip of the penis).
However, not all AEDs should be avoided during pregnancy. There are many good reasons to stay on AEDs during pregnancy; seizures can be dangerous to the mother and the baby, so working toward being seizure-free and taking the appropriate AED are important. AEDs such as valproic acid and phenobarbital are associated with the highest risk of major congenital malformations, whereas lamotrigine and levetiracetam have been associated with the lowest risk. Studies have found that carbamazepine may be a safe option as well.
The American Academy of Neurology urges women with epilepsy to know the risks of taking AEDs during pregnancy but to also know that pregnancy is relatively safe for the mother and the baby. Some AEDs are safer than others, and it is important to speak to a neurologist to make the right medication choice based on a patient’s seizure type and frequency. Every woman of childbearing age with epilepsy should be urged to speak to her doctor to choose a safe AED to manage her epilepsy during pregnancy.
As the pharmacist, recommend that CB see her neurologist for her medication management and that she change her seizure medication to another AED. Tapering her valproic acid while switching to another AED may put her at risk for seizures, so she will need to be closely monitored by her doctor during the transition. Also encourage CB to start a folic acid (vitamin B9) supplement now and to continue it during her pregnancy to possibly lower the baby’s risk of birth defects.
Case 2: Concomitant use of lamotrigine and estrogen-containing contraceptives may result in a significantly decreased lamotrigine plasma concentration.
Lamotrigine is indicated for the treatment of bipolar and seizure disorders, and many women diagnosed with these conditions may plan to use estrogen-containing contraceptives. Studies indicate that estrogen-containing contraceptives may decrease the plasma level of lamotrigine by about 50% after the first week of coadministration. The probable mechanism of the interaction is estrogen’s induction of glucuronidation in the liver, thereby increasing the metabolism and clearance of lamotrigine. For JG, this could result in a subtherapeutic level of lamotrigine, which, considering her recent history, could be harmful to her psychiatric state.
To compensate for a decrease in JG’s lamotrigine level when initiating estrogen-containing contraceptives, JG’s doctor could consider increasing the dose of lamotrigine. However, her prescriber should also be aware that during JG’s inactive hormone (sugar pill) week (or if she wishes to stop her contraceptive therapy), further dose adjustments to the lamotrigine dosage may be needed. Studies have found that by the end of the inactive pill week, lamotrigine levels can double.
Because this interaction is complex, the pharmacist might advise JG to talk with her prescriber about alternative contraceptive options. Notably, even hormone-containing contraceptives such as the Ortho Evra patch, NuvaRing, and Mirena intrauterine device (IUD) can affect lamotrigine levels. Therefore, JG and her clinician may wish to avoid estrogen-containing contraceptives altogether and consider barrier methods or a nonhormonal IUD (ie, ParaGard) for contraception.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs